Missouri, 2012

Drought in Missouri, December 1 to 31, 2012

December 1 to 31, 2012 · NWS EAX · 27 events in 27 counties and zones

Slight improvement in the drought conditions were observed across northwest and west central Missouri. However, D1 to D2 conditions, moderate to severe drought conditions, still prevailed across the area.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Slight improvement in the drought conditions were observed across northwest and west central Missouri. However, D1 to D2 conditions, moderate to severe drought conditions, still prevailed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 30, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Nov 30, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1121 PM CST FRI NOV 30 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Range (Today through Sunday)...

For the weekend a relatively fast zonal flow will be in control of
our weather. Satellite imagery and surface observations from this
afternoon continue to show a shortwave moving east through the Great
Lakes, this being the shortwave responsible for a weak cold front
that surface observations highlight wallowing around in far Northern
Missouri. Southerly winds nosing into southern Missouri today extend
back down to the Gulf, and are helping transport decent late fall
moisture north into the Central Plains as evident by the 50+
dewpoints that have surged north today.

For Tonight and Saturday...the modest front stalled across far
northern Missouri will erode and/or lift north thanks to the induced
southerly flow across the Plains ahead of yet another weak
shortwave. With 50+ degree dewpoints streaming north, meeting the
slowly retreating front, thoughts are that low clouds, fog and
drizzle will be on tap for Saturday morning. For late tonight, dense
fog may be possible, but given that the wind is not expected to go
calm, have only inserted areas of fog for tonight. Evening shift will
evaluate this more. Otherwise, have left slight chance POPs going
along with the fog and drizzle Saturday morning as there looks to be
sufficient moisture such that sites across the region might produce a
trace to a few hundredths of an inch of precipitation, even without
enough lift for true showers across the region. Southerly wind under
the clouds should help keep temperatures above normal normal through
the day despite the cloud cover.

Sunday...Some of the cloud cover from Saturday should be scoured out
by that morning, especially in the northwest corner of Missouri. This
will leave behind a nice warm late fall day for everyone enjoyment.
Southerly winds will persist through the day, so with partly to
mostly clearing skies have continued to keep going forecast highs in
the upper half of the 60s and lower 70s. Otherwise, have inserted
patchy drizzle into the forecast for late Sunday night/Monday morning
as yet another weak shortwave traverses Kansas and Missouri. At this
time moisture looks too iffy to warrant any POPs.

Cutter

Medium Range (Monday through Friday):

The quasi-zonal progressive pattern will continue through mid-week
before a stronger upper system rolls eastward out of the Gulf of
Alaska and carves out a larger trough over the Northern/Central
Plains on Thursday. The quasi-zonal pattern will feature a lead
shortwave and attendant cold front passing through the CWA on
Monday. An unseasonably warm and moist airmass will stream northward
ahead of the advancing cold front which will likely result in
considerable pre-frontal cloudiness. Still expecting scattered
showers to form by afternoon as the right front entrance region of a
weak upper jet segment passes overhead. May even hear a rumble of
thunder as the front reaches central MO by early evening.

The medium range models continue to bottle up the cold air over
Canada due to the northern branch of the faster westerlies lying so
far north. This combined with an upper level ridge building quickly
east across the Rockies and Plains will maintain a rather mild
airmass over the region resulting in a continuation of above average
temperatures from Tuesday through Thursday.

A larger chunk of energy will finally eject across the Northern
Rockies and into the Northern and Central Plains sending a stronger
cold front into the CWA on Thursday. Have raised up pops some on
Thursday/Thursday night. Since the models are showing a positive
tilt to the Plains trough with a weak wave moving through in the
southern stream think there is a pretty good chance of seeing a
post-frontal cold rain through the day on Friday.

MJ

&&

.AVIATION...

For the 06Z TAFs...MVFR cigs across eastern Kansas are quickly
spreading north and east on a 30-35knot southerly LLJ. MVFR cigs
will move into terminals by 07Z with vsbys dropping to 4-5SM with
light fog. Winds will be light out of the southeast. By 11Z...cigs
will fall into low MVFR at MKC and MCI with the onset of light
drizzle further reducing vsbys to 3SM. STJ will drop into IFR with
vsbys dropping to 2SM. Bufr soundings and MOS guidance also hint at
dense fog and LIFR conditions between 12Z-15Z and have added a tempo
for 1/2SM and LIFR cigs. Otherwise, conditions are expected to lift
back to high MVFR by mid to late afternoon with winds out of the
south around 10kts.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Nov 30, 5:40 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CST FRI NOV 30 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
540 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 drought. Local standard time, as filed.

Drought, Andrew

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Andrew forecast zone
Reported by
Drought Monitor
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Albany received 1.31 inches of precipitation.

Drought, Atchison

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Tarkio received 0.85 of an inch precipitation.

Drought, Buchanan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Buchanan forecast zone
Reported by
Drought Monitor
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Saint Joseph received 0.85 of an inch of precipitation.

Drought, Caldwell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Precipitation at Hamilton was 2.46 inches.

Drought, Cass

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Pleasant Hill received 0.96 of an inch of precipitation.

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Kearney received 1.10 inches of precipitation.

Drought, Clinton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Precipitation averaged around an inch across the county.

Drought, Cooper

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cooper forecast zone
Reported by
Drought Monitor
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Boonville received 1.37 inches of precipitation.

Drought, Daviess

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Gallatin received 2.78 inches of precipitation.

Drought, De Kalb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Cosby received 0.84 of an inch of precipitation.

Drought, Gentry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gentry forecast zone
Reported by
Drought Monitor
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Albany received 1.31 inches of precipitation.

Drought, Grundy

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Trenton received 2.23 inches of precipitation.

Drought, Harrison

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Bethany received 1.17 inches of precipitation.

Drought, Henry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Clinton received 1.00 inches of precipitation.

Drought, Holt

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Oregon received 0.95 of an inch of precipitation.

Drought, Jackson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Independence received 1.35 inches of precipitation.

Drought, Johnson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Warrensburg received 1.73 inches of precipitation.

Drought, Lafayette

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Higginsville received 1.00 inches of precipitation.

Drought, Linn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Linneus received 1.25 inches of precipitation.

Drought, Livingston

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Chillicothe received 1.98 inches of precipitation.

Drought, Mercer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Princeton received 1.57 inches of precipitation.

Drought, Nodaway

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nodaway forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Maryville received 1.44 inches of precipitation.

Drought, Platte

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. The Kansas City International Airport received 1.31 inches of precipitation.

Drought, Putnam

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Unionville received 2.22 inches of precipitation.

Drought, Ray

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ray forecast zone
Reported by
Drought Monitor
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Richmond received 1.34 inches of precipitation.

Drought, Sullivan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sullivan forecast zone
Reported by
Drought Monitor
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Milan received 1.73 inches of precipitation.

Drought, Worth

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Grant City received 0.97 of an inch of precipitation.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424181, 424184, 424185, 424187, 424188, 424190, 424193, 424194, 424196, 424197, 424198, 424199, 424200, 424201, 424204, 424205, 424206, 424207, 424209, 424211, 424220, 424221, 424222, 424223, 424225, 424226, 424227.